Addiction Survivors

Reply
Unread 10-20-2007, 11:14 PM   #1
HelloKitty
Member
 
Posts: 84
Default Suboxone and liver problems

I took A LOT of Vicodin in my life. I also still take a lot of Tylonol for headaches, menstral cramps, ect. I am sure my liver is shot, just afraid to go get a blood test to find out the truth, I know that I really should. I was just wondering if Suboxone can cause any more problems to the liver? Also, any suggestions on what to take for pain that is easier on the liver? I will say this, Suboxone does help with my pain a little. I guess because it is a kind of opiate.
HelloKitty is offline   Reply With Quote
Unread 10-21-2007, 02:34 AM   #2
Pearl
Senior Member
 
Posts: 675
Default

Hi HelloKitty, I wish I were more computer literate so I could pull up the link on Buprenorphine. It explains the opiate content well. I'm sure someone who is will come along soon and help in that department ;}

For the pain; I too had a situation and didn't know what to do. I really think it depends on the particular pain issue. I do know, breaking up my Suboxone and dosing throughout the day rather than taking it all at once alleviates much of the pain. Doing that and upping it just a tad might help. I know this can be tedious; but a good diet, reasonable supplements, stretching and exercise and hydrating all help. Of course, some exercise may be contraindicated.

Kitty, are you receiving counseling? I was hesitant, but it helps. Perhaps that would also help with the family? Do you have a doctor you feel comfortable with that knows your whole history? The only reason I pose these questions are they are a total package that is beginning to help me.

Again, I wish you well, please let us know how your progressing and I'm sure someone more experienced will be along shortly ;}

Elizabeth
Pearl is offline   Reply With Quote
Unread 10-21-2007, 02:36 AM   #3
Pearl
Senior Member
 
Posts: 675
Default

P.S. Balls out for the blood test!!!
Pearl is offline   Reply With Quote
Unread 10-21-2007, 02:43 AM   #4
NancyB
Administrator
 
Posts: 22,404
Default

Hi hellokitty, There hasn't been anything adverse to the liver directly attributed to buprenorphine. If someone has a compromised liver, it is recommended to get a baseline test and be tested periodically.

This is about bupe/naloxone and the liver:
http://www.pcssmentor.org/pcss/docum..._Hepatitis.pdf

Hope this helps.
Nancy
NancyB is offline   Reply With Quote
Unread 10-21-2007, 03:56 AM   #5
Skumshine
Member
 
Posts: 49
Default

hola kitty-
Ten years ago, I underwent Interferon/Ribavirin therapy for a year to treat HepC. I always worry about compromising my liver. (Or, I used to. Now I'm sure I'm OK.)
Through some research I found that Bupe isn't toxic to the liver. My doc always says "Your liver can process opiods with no problem. I would rather see you do dope than take one Tylenol." Of course, he's not serious about the dope, just driving his point home.
Before HepC, I didn't even care to know where my liver was located. Now, I can feel things happening in there. It's crucial to just go get the tests.

I had no idea. The Haight- Ashbury Free Clinic called me at home a week after running bloodwork, told me the news. Since then, I had all the bloodwork, the biopsy, the year of treatment. My liver has re-generated itself, partly due to the course of meds all those years ago, but mostly due to my state of mind and lifestyle. I do the things that are healthy for me. Those things, different for all of us, that make us feel better.
But I don't think your problem was Hep C, so this was a ramble. Sorry about that. ANYWAY, if you have any liver pain at all, and even if you dont, go get the bloodwork. You have to, that's all there is to it. It sucks, I know. But not knowing is worse, you'll be nervous wreck. Once you know where you stand, what shape your liver is in, then you can take action. Your liver is able to become extremely strong if you give it love. You may be fine.
In my opinion, the most important thing is this:
GET TO THE DR.
STOP TAKING TYLENOL NOW. No matter what. If the Doctor gives you something with Tylenol, find another Dr. Tylenol kills the liver. Find something else to take. Ibuprofren isnt AS bad.
Immidiately start drinking at least a gallon of water a day. Cut coffee. Any "brown" drinks: coffee, cola, whiskey (duh), are harmful and tax the liver. No soda, it's total crap.
I won't continue to list my regimen here. There are many things that I do, and ingest, to help keep my liver and all of my organs working in unison.
If you'd like you can post something in the off-topic forum to me and I'll let you know more. First thing is see the doc. Get the bloodwork. You're gonna be fine.
best,
skum
Skumshine is offline   Reply With Quote
Unread 10-21-2007, 09:43 AM   #6
flowers
Senior Member
 
Posts: 1,175
Default

Hi HK,

I think our livers can take an awful lot of abuse, so don't be so scared, just go get the test. Our livers can heal after a lot of damage even if it's bad news. I took a LOT of tylenol (it's in the vicodins and lortabs) everyday for months, but one day I took 12 grams at once (24 lortabs) and ended up with a severe stomachache and then tylenol overdose (believe me you DON't want that antidote!) I had dangerous elevated levels but after a month or two of CLEAN eating they went right back to normal and still are good today. Skum is right, my ER docs told me NO TYLENOL for at least a year, and no more than 2 grams a day for the rest of my life.

You'll have a terrible stomachache if your liver is hurt bad, so put your mind at ease and get the test.

Best wishes, Sandra A.
flowers is offline   Reply With Quote
Unread 10-21-2007, 05:20 PM   #7
HelloKitty
Member
 
Posts: 84
Default

I just threw out the Tylenol bottle. I know I HAVE to get a blood test. That is on my To-Do list this week. Any suggestions on what to take for pain that is easier on the liver? Does anyone know if coffe is good or bad for headaches. I've heard that caffeine is actually good for a headache. I know Excedrine has caffeine in it.
HelloKitty is offline   Reply With Quote
Unread 10-21-2007, 05:30 PM   #8
Stacey
Senior Member
 
Stacey's Avatar
 
Posts: 1,856
Default

Excedrin is a good headache medicine due the mix of meds....tylenol, aspirin and caffeine. Advil/Motrin/Ibuprofen are easier for your liver, but not as easy on your stomach lining. Just remember, any pill you put in your body has a bad effect on something. A good goes with a bad.

I did tylenol in massive amounts for years and years. All my doc's had it as a mix and who knows how much I ingested by the handfuls. Anyway, my liver was fine. I had my enzymes tested and was shocked that they were on the low side, which made no sense to me. But, the body is tough. The liver can get better if it's effected so that is a blessing.

Chill out. Get your test to ease your mind. What's done is done. You can't go back you can only go forward....blah blah blah!!

Stacey
Stacey is offline   Reply With Quote
Unread 10-21-2007, 06:39 PM   #9
HelloKitty
Member
 
Posts: 84
Default

Thanks Stacey, and the rest of you for taking the time to answer my questions. It really means a lot to me. I thank God that I finally found a place to vent!
HelloKitty is offline   Reply With Quote
Unread 10-21-2007, 08:09 PM   #10
Jenn555
Senior Member
 
Posts: 129
Default

I'm allso afraid of what v's have done to my liver
Jenn555 is offline   Reply With Quote
Unread 10-21-2007, 08:57 PM   #11
cjsabbath
Senior Member
 
Posts: 126
Default

I supplement with Milk Thistle for liver support:

Milk thistle (Silybum marianum) has been used since Greco-Roman times as an herbal remedy for a variety of ailments, particularly liver problems. Several scientific studies suggest that active substances in milk thistle (particularly silymarin) protect the liver from damage caused by viruses, toxins, alcohol, and certain drugs such as acetaminophen (a common over the counter medication used for headaches and pain; acetaminophen, also called paracetamol, can cause liver damage if taken in large quantities or by people who drink alcohol regularly.)

Many professional herbalists recommend milk thistle extract for the prevention and/or treatment of various liver disorders including viral hepatitis, fatty liver associated with long term alcohol use, and liver damage from drugs and industrial toxins such as carbon tetrachloride.

There are conflicting studies as to efficacy - but it appears the study designs were flawed. More research is necessary. I err on the side of caution and take it as some of my liver enzymes were elevated.

cjsabbath is offline   Reply With Quote
Reply

Thread Tools Search this Thread
Search this Thread:

Advanced Search

Posting Rules
You may not post new threads
You may not post replies
You may not post attachments
You may not edit your posts

BB code is On
Smilies are On
[IMG] code is Off
HTML code is Off




All times are GMT -4. The time now is 03:59 PM.


Powered by vBulletin® Version 3.8.7
Copyright ©2000 - 2014, vBulletin Solutions, Inc.
© 2014 Addiction Survivors